Bewaredangersof OTCs


By Bill Smith - Contributing columnist



There has been a lot of discussion on overdosing on opioids, and well there should be.

The number of individuals impacted by the use of the drugs is only a piece of the population affected. Not only are family members left to pick up the pieces, but law enforcement and first responders are put in jeopardy as they try to respond to emergency calls.

But I wanted to go down a slightly different track. Each year there are 130,000 calls to poison control centers regarding over the counter drug overdoses. Unlike opioids, the results are typically not life threatening — unless intentional suicide is being attempted. However, bodily harm can occur. Some of the characters are:

— Acetaminophen, such as Tylenol, can cause liver damage, acute liver failure, possible death.

— NSAIDS, such as aspirin and Ibuprofen, can cause intestinal and stomach bleeding.

— Codeine, such as cough medicines, can cause respiratory depression.

— Antihistamines, such as Benadryl, can cause significant drowsiness.

— DXM, such as Robitussin and the ‘Quils, can cause many breathing and blood pressure issues, and convulsions.

What really exacerbates the effects is mixing the drugs or taking the OTC medications with alcohol.

So how did I happen on this subject this week? Because I became one of the overdosers last week. First off, I am a drug wuss. I took or did nothing in Vietnam except take a Darvon to offset the pain of a ruptured eardrum. While in the field I took one pill and went to sleep and woke up the next morning. After being informed that I could not be awakened for my guard duty, I realized I was going to wake up dead eventually so I discontinued. In Myrtle Beach, I would go to parties that had the house band from the Bowery in attendance — the to-become-famous Alabama. When the drugs would come out, it was time to fly. Ah the beauty of not car pooling.

So last week, I had a serious cough and bought an OTC medication recommended by a co-worker. Not letting reading the directions for use to get in the way of a good public school education, I took two pills at night. At four in the morning I felt like vomiting, but when I leaned over the commode, everything went to white. I was awakened and went and laid in the bed until morning. In the morning, I took two doses again and had a similar reaction at the kitchen sink. Since everyone around me is a native Robeson County resident with the required dominant gene of going to the emergency room at the drop of a hat, this was their plan of action. I said I think I am reacting to the medication and sure enough, it said on the box never take more than one tablet at a time. So that was it — I had OD on a cough suppressant — so I get to keep my drug wuss mantle.

A couple of take-home messages. To the company, if it is that paramount to not take two pills, please print it in larger print then your standard two font or less that is reserved for directions and side effects. To me, take a few minutes and read the directions whether I have used the medication before or not, as it is apparent that I didn’t read it the first time.

http://www.robesonian.com/wp-content/uploads/2017/11/web1_Bill-Smith_1-1.jpg

By Bill Smith

Contributing columnist

Bill Smith is the director of the Robeson County Health Department.

Bill Smith is the director of the Robeson County Health Department.

RECOMMENDED FOR YOU


6:58 pm |    
6:47 pm |    
6:28 pm
Updated: 8:56 pm. |    
Memorials encouraged in Braswell’s honor
comments powered by Disqus